Earlier this year, various lots of the Duragesic Fentanyl patch were recalled due to a concern over the potential for a manufacturing defect inherent with some of the patches. A small cut, or tear in the internal reservoir risked the possibility that too much fentanyl might be released at one time, posing a hazard to the user, as well as a caregiver.
Fentanyl was first synthesized in Belgium in the late 1950s, and made its first entry into medical practice as an intravenous anesthetic in the 1960s. Since then, fentanyl has found a foothold as both a potent painkiller often prescribed for cancer patients or those with chronic, debilitating pain—but also as a sought-after illicit drug. It has been determined that the biological effects of fentanyls are indistinguishable from those of heroin, albeit hundreds of times more potent, according to the US Food and Drug Administration (FDA). The government's drug watchdog issued its second warning in as many years in late 2007 with regard to the misuse of the fentanyl skin patches, after a number of deaths were reported.
The caution with regard to illicit use of the fentanyl patch serves to illustrate the potential hazards of the skin patch for those to whom it has been legitimately prescribed. It has already been proven, time and time again, what can happen when the fentanyl patch falls into the wrong hands. However, if not properly prescribed or used according to strict guidelines, the fentanyl patch can prove just as hazardous, even without the concern for the potential of a breach, or a tear in the reservoir.
For example, the consumption of alcohol increases the risk of an overdose. That suggests that people for whom the patch has been prescribed should avoid alcohol not just while wearing the patch, but also for as long as the fentanyl drug remains in their system. For chronic pain sufferers who use the patch on a regular basis, a constant level of fentanyl in their system would suggest alcohol consumption of any kind should be avoided at all costs.
A similar caution holds for those who might exhibit an increase in body temperature, or are exposed to heat from hot tubs, saunas, heating pads, electric blankets or heat lamps.
Such is the Achilles' heel of the transdermal patch for the controlled absorption of medication; heat, and other factors can allegedly alter the amount of medication absorbed. Take nicotine, for example: that kind of variable might not pose an issue. However, for a medication with the intensity of fentanyl, such a variable could potentially have disastrous consequences.
READ MORE LEGAL NEWS
Whether it be due to a patch that has a tear in the reservoir, or other factors identified above, signs of a fentanyl overdose include trouble breathing, a slow heartbeat, severe sleepiness, trouble walking, dizziness or feeling faint.
Death can come suddenly.
Lawsuits are currently going through the courts on behalf of individuals who have died, or were severely injured—people who never knew what hit them…